Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 92, NWS Albuquerque, NM

October 16, 2000Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 16, 2000, 6:44 PM MDT for Chaves County, New Mexico. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 16, 2000, 6:44 PM MDT (00:44 UTC)
Expired
Oct 16, 2000, 7:30 PM MDT
In force
46 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Chaves County, NM

What was reported inside it

TimeReportWhereRemark
Oct 16, 7:32 PM MDTHail 1Roswell, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2000-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2000-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1853 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 170044
SVRABQ
NMC005-170130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
644 PM MDT MON OCT 16 2000

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 730 PM MDT

* AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 15 MILES WEST OF ROSWELL JUST NORTH OF       
  HIGHWAY 380...MOVING EAST AT 15   MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ROSWELL AT 730 PM MDT
  
SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. SEEK INDOOR SHELTER IN A STRONG BUILDING. AVOID WINDOWS!

HEAVY RAINS FROM THUNDERSTORMS CAN PRODUCE SUDDEN AND DANGEROUS
FLOODING IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS.

LAT...LON 3356 10486 3338 10488 3327 10433 3356 10428

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 3:00 PM MDT, 3 hours 44 minutes earlier.

Area forecast discussion, Oct 16, 3:00 PM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT MON OCT 16 2000

WESTERLIES WILL REMAIN WELL NORTH OF NM THRU EXTENDED PD. BELIEVE
VORT MAX DROPPING SEWD ACROSS NW CORNER OF STATE TODAY WILL BECOME A
SHEAR AXIS ACROSS CENTRAL AND SOUTHERN PORTION OF THE STATE ON
TUESDAY. VIRGA STORMS NWRN 1/4 THIS AFTN SHOULD DIE SHORTLY AFTER
SUNSET. GENERALLY DRY...STABLE AIR WILL HOLD SWAY TUE THRU WED
OVER NRN 1/3 UNDER UPPER RIDGE TILTING EASTWARD ACROSS SRN COLORADO
AND NRN NM. WEAK SURFACE HIGH DRIFTING SOUTHWARD OVER PLAINS TONIGHT
WILL RESULT IN GRADUAL STRENGTHENING OF LOW LEVEL SELY FLOW INTO
MAINLY SOUTHERN HALF OF STATE TUE THRU WED WITH SUBSEQUENT GRADUAL
INCREASE IN MOISTURE TO INTERACT WITH ABOVE MENTIONED SHEAR AXIS.
MOISTURE COULD CREEP NORTHWARD ALONG CONTDVD TO NEAR I-40 BY
WEDNESDAY BUT STEERING FLOW WILL BE UNFAVORABLE FOR DRIFTING ANY
CONVECTION THAT DOES FORM TOWARDS RIO GRANDE VALLEY. NO BIG
ARGUMENTS WITH TEMP GUIDANCE...NEAR SEASONAL NORMS NORTH AND A
LITTLE ON THE COOL SIDE SOUTH. CONSENSUS OF LONGER RANGE MODELS IS
FOR SHEAR AXIS(UPPER LOW?) TO DRIFT A LITTLE SOUTHWARD AND WESTWARD
WITH TIME SO WILL KEEP MENTION OF SLIGHT CHANCE SHWRS NEAR SRN AND
WRN MTNS WITH DRY WX ELSEWHERE. MJF

ABQ BB 045/071 047/071 046 32100
SAF BB 037/069 038/069 037 32200
TCC BB 046/075 048/075 048 32011

.ABQ...NONE

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 7:27 PM MDTSevere Thunderstorm WarningABQChaves48 min
Oct 16, 8:30 PM MDTSevere Thunderstorm WarningABQChaves45 min
Oct 16, 8:33 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt57 min
Oct 16, 9:20 PM MDTSevere Thunderstorm WarningABQChaves40 min
Oct 17, 2:53 PM MDTSevere Thunderstorm WarningABQChaves67 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.